Hail, Washburn
- When
- August 5, 1:27 PM CST to 1:28 PM CST
- Where
- Washburn County, 7.65 mi SE of Spring Brook
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 45.870, -91.570
Storms developed during the afternoon hours across northwest Wisconsin ahead of a cold front moving in from the north. These storms produced some minor tree damage and small hail as they moved through the Washburn, Sawyer and Price County areas with damage being fairly isolated.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Storms developed during the afternoon hours across northwest Wisconsin ahead of a cold front moving in from the north. These storms produced some minor tree damage and small hail as they moved through the Washburn, Sawyer and Price County areas with damage being fairly isolated. Most of the storms remained below severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 5, 12:01 PM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Duluth MN 101 PM CDT Mon Aug 5 2019 .UPDATE... Issued at 1252 PM CDT Mon Aug 5 2019 Updated for the 18z Aviation Discussion below. && .SHORT TERM...(Today through Tuesday) Issued at 407 AM CDT Mon Aug 5 2019 Thunderstorm complex over North Dakota and northwest Minnesota is expected to progress east-southeastward through this morning. The eastern periphery of the thunderstorm complex will likely move into Cass, Crow Wing, Aitkin, and Pine counties between 6 and 9 AM. A cold front will push southeastward along with the storms which will continue to provide low-level convergence to sustain storms. The airmass over our Minnesota zones remains unstable, but capped as of 4 AM. The cap is expected to erode ahead of the complex by mid-morning allowing storms to root in the boundary layer as they move out of the forecast area by early afternoon. Additional storm development is expected along the cold front as it moves through northwest Wisconsin this afternoon. Some of the storms may be strong to severe with large hail and damaging winds possible. MLCAPE values on the order of 1000-1500 J/kg is forecast along with 0-6 km bulk shear of 35 to 40 knots. The storms will move out of the area by early this evening as high pressure moves into the Northland. Drier air will filter into the region for Tuesday. Temperatures won’t be much cooler, but the drier air will make conditions more comfortable. .LONG TERM...(Tuesday night through Sunday) Issued at 407 AM CDT Mon Aug 5 2019 Showers and thunderstorms expected Tuesday night through Wednesday as a cold front slides through. After the front slides through expect dry and quiet weather with near normal temperatures as high pressure takes control. A cutoff low will slowly rotate southeastward from northern Manitoba Tuesday night into Hudson Bay and northern Ontario by Wednesday night. At the surface a cold front will slide southeastward through northern Minnesota and northern Wisconsin. This will bring showers and thunderstorms to most of the region. There is an opportunity late in the morning and during the afternoon for some stronger thunderstorms across much of northwest Wisconsin. Along and just behind the cold front 0-6 km bulk shear values will be around 40 to 45 knots. Just ahead of the front instability values vary depending on model output. The GFS seems more reasonable at this point in time with values ranging from a few hundred to around 2000 J/kg of CAPE, while the latest NAM is much more bullish with values up to 4000 J/kg. The 12Z NAM is more in line with the latest GFS, which seems more reasonable. The big question at this point in time is if the shear couples with the instability, which seem a bit offset at this point. If it is able to do so then some severe storms are possible. Main threats for storms would be damaging wind gusts and large hail. This matches up well with the latest SPC Day 3 Outlook. Behind the front winds aloft will shift to the northwest and advect cooler air into the region. High temperatures will be in the 70s. High pressure will build into Northern Plains and central Canada late on Wednesday into early Thursday. The cutoff low will remain generally in the same location as the previous day. Flow will remain northwesterly advecting cooler air into the region. With the high nudging in skies will be partly cloudy to mostly clear. Lows range from the mid 40s to the mid 50s. The high will build into the Upper Midwest on Thursday which will keep the weather dry and quiet. Cool northwesterly flow will continue. High pressure will remain in control on Friday as it builds into the Mid Mississippi River Valley. Flow aloft will gradually switch from a cool northwesterly direction to a westerly direction. This will begin advecting warmer air into the region. Temperatures will be slightly warmer on Friday with highs in the mid to upper 70s. Confidence in the forecast after Friday decreases as the latest guidance is split on the intensity of the next wave moving in from the northwest. The latest ECMWF/GEM depict a much stronger shortwave when compared to the previous runs of the ECWMF/GEM and the latest and previous GFS. If things trend toward the latest ECWMF/GEM then Saturday will be much wetter than Sunday, whereas previous runs of these models and current and past GFS show a relatively dry forecast. Have leaned on majority of runs showing a drier forecast and is reflected in the forecast. Sunday at this point in time has a better opportunity for showers and storms, but again being a week out the confidence in the evolution of things is low. Will need to monitor things as the week progresses. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 101 PM CDT Mon Aug 5 2019 With showers and thunderstorms ending across most of the region, the majority of the Northland TAF terminals should see VFR conditions. KHYR could see a second round of showers and storms this afternoon as a cold front continues to dive southeastward across the region. Some diurnal cumulus clouds should develop behind the front, where more sunshine has broken through. As the cold front exits the region early this evening, skies should become mostly clear overnight, leading to the potential for fog development, especially in areas that received abundant rainfall this morning. The most likely locations to see MVFR/IFR vsby reductions will be KHIB, KDLH, KBRD, and KHYR. It's possible that KHIB could fall into the LIFR category late tonight once again. Clear skies and light winds are expected for Tuesday. && .MARINE... Issued at 1010 AM CDT Mon Aug 5 2019 A complex of thunderstorms has begun to move over the far southwestern arm of Lake Superior this morning, forming along a cold front that will sweep through the region today. So far, we are seeing gusts to around 30 knots or so with the thunderstorms. Additional marine products will be likely, especially Marine Weather Statements through the morning hours. Frequent cloud-to- water lightning is also expected. Otherwise, southwest winds between 5 to 15 knots is expected for today, with the strongest winds near Grand Marais to Grand Portage. Thunderstorm chances will be low for this afternoon, and becoming dry this evening and overnight. Winds will shift more northwesterly overnight, but becoming southwesterly once again on Tuesday as weak high pressure begins to build. Wind speeds will be at 10 knots or less. && .PRELIMINARY POINT TEMPS/POPS... DLH 80 57 82 59 / 90 0 10 20 INL 81 54 82 53 / 20 0 30 30 BRD 81 59 84 61 / 100 10 10 30 HYR 80 56 82 60 / 90 10 10 20 ASX 82 58 83 61 / 80 0 0 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...JTS SHORT TERM...Huyck LONG TERM...WL AVIATION...JTS MARINE...JTS
Hazardous Weather Outlook National Weather Service Duluth MN 103 PM CDT Mon Aug 5 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 103 PM CDT Mon Aug 5 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are possible in northwest Wisconsin this afternoon and tonight. Some could be severe with damaging wind gusts and heavy rain the main hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms cannot be ruled out on Wednesday across northwest Wisconsin. The main threats with any stronger storms will be damaging wind gusts and large hail. Thunderstorms are possible on Sunday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed later this afternoon and tonight in northwest Wisconsin. LSZ121-140>148-061030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 103 PM CDT Mon Aug 5 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible this afternoon and tonight. Some of the stronger storms may produce vigorous wind gusts and heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible across western Lake Superior late on Tuesday into Wednesday. A few stronger storms cannot be ruled out along the South Shore of western Lake Superior on Wednesday. The main threats with any stronger storms would be strong winds, hail and cloud to water lightning. Thunderstorms are possible on Sunday across western Lake Superior. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1148 AM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND GST BAYFIELD 46.81N 90.82W
08/05/2019 M44 MPH BAYFIELD WI AMATEUR RADIO
REPORT FROM AN APRSWXNET STATION IN
BAYFIELD.
&&
BJHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1201 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 AM TSTM WND GST 2 ENE HINCKLEY 46.02N 92.90W
08/05/2019 M62 MPH PINE MN AWOS
REPORTED BY THE AWOS AT THE HINCKLEY FIELD
OF DREAMS AIRPORT.
&&
BJHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1203 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM TSTM WND DMG HINCKLEY 46.02N 92.94W
08/05/2019 PINE MN TRAINED SPOTTER
RECEIVED A PHOTO OF A LARGE TREE BRANCH DOWN
IN HINCKLEY. TIME ESTIMATED BY RADAR.
&&
BJHSpecial Weather Statement National Weather Service Duluth MN 1219 PM CDT Mon Aug 5 2019 WIZ009-051730- Price- 1219 PM CDT Mon Aug 5 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PRICE COUNTY... At 1218 PM CDT, an area of strong thunderstorms was 8 miles northwest of Willow Lake, or 17 miles southeast of Park Falls, moving east at 40 mph. Wind gusts up to 40 mph, heavy downpours, and occasional cloud to ground lightning can be expected with these storms. Locations impacted include... Musser Lake. Seek shelter inside a sturdy building and away from windows until these storms pass. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. A Severe Thunderstorm Watch remains in effect until 300 PM CDT for north central Wisconsin. LAT...LON 4562 9033 4586 9027 4585 9004 4562 9004 TIME...MOT...LOC 1718Z 270DEG 37KT 4577 9016 GSF
Special Weather Statement
National Weather Service Duluth MN
1239 PM CDT Mon Aug 5 2019
WIZ009-051800-
Price-
1239 PM CDT Mon Aug 5 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRICE COUNTY...
At 1239 PM CDT, a strong thunderstorm was near Prentice, or 25 miles
southeast of Park Falls, moving east at 45 mph.
Wind gusts up to 45 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Ogema, Prentice, Spirit, Brantwood, and Clifford.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
north central Wisconsin.
LAT...LON 4541 9026 4553 9038 4570 9030 4566 9004
4546 9004 4538 9005 4538 9017
TIME...MOT...LOC 1739Z 289DEG 39KT 4559 9024
GSFSpecial Weather Statement National Weather Service Duluth MN 213 PM CDT Mon Aug 5 2019 WIZ007-008-051945- Sawyer-Washburn- 213 PM CDT Mon Aug 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHBURN AND SOUTHWESTERN SAWYER COUNTIES... At 213 PM CDT, a strong thunderstorm was near Trego, or 8 miles east of Spooner, moving east at 25 mph. Wind gusts up to 40 mph, penny size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. This storm will be near... Stone Lake around 230 PM CDT. Other locations impacted by this storm include Reserve, Spooner Lake, Northwoods Beach, Chief Lake, Sissabagama Lake, Lac Courte Oreilles, Earl, Little Sissabagama Lake, Grindstone Lake and Lac Courte Oreilles Reservation. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. This storm may intensify, please monitor local media outlets for additional information and possible warnings from the National Weather Service. LAT...LON 4580 9183 4592 9183 4595 9131 4574 9132 TIME...MOT...LOC 1913Z 271DEG 24KT 4585 9171 BJH
The Duluth radar (KDLH), 118 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A few trees were knocked down along Highway 8 in Catawba.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850943, 850944.